Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 31, NWS Brownsville, TX

May 20, 2017Brooks County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 20, 2017, 6:55 PM CDT for Brooks County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2017, 6:55 PM CDT (23:55 UTC)
Expired
May 20, 2017, 8:00 PM CDT
In force
65 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Brooks County, TX

The radar

The Corpus Christi radar (KCRP), 93 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 7:24 PM CDTHAIL 0.887 W Falfurrias, TXBROOKS COUNTY SHERIFFS OFFICE REPORTS NICKEL SIZE HAIL 7 MILES WEST OF THE CITY OF FALFURRIAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2452 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted.

280 
WUUS54 KBRO 202355
SVRBRO
TXC047-210100-
/O.NEW.KBRO.SV.W.0031.170520T2355Z-170521T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
655 PM CDT SAT MAY 20 2017

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Northern Brooks County in Deep South Texas...

* Until 800 PM CDT

* At 654 PM CDT, a severe thunderstorm was located 7 miles south of
  Ramirez, or 15 miles west of Falfurrias, moving east at 5 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS 
           AND MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO 
           CROPS AND TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO 
           MOBILE HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE 
           LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED. 
           DAMAGE TO POWER LINES AND SOME POWER POLES IS EXPECTED. 

* Locations impacted include...
  Falfurrias, Falfurrias Junior High School, Pleasant Park, La
  Colonia Park, Airport Road Addition, Falfurrias Fire Station,
  Flowella, Brooks County Airport, Cantu Addition and Brooks County
  Detention Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2726 9804 2713 9805 2717 9844 2726 9844
TIME...MOT...LOC 2354Z 283DEG 6KT 2724 9840 

HAIL...1.25IN
WIND...60MPH
 
$$

69
3 follow-up statements
846 
WWUS54 KBRO 210022
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
722 PM CDT SAT MAY 20 2017

TXC047-210100-
/O.CON.KBRO.SV.W.0031.000000T0000Z-170521T0100Z/
Brooks TX-
722 PM CDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN BROOKS COUNTY...

At 721 PM CDT, a severe thunderstorm was located 7 miles west of
Falfurrias Junior High School, or 7 miles west of Falfurrias, moving
east at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND PROPERTY. VEHICLE 
         DAMAGE WILL INCLUDE CRACKED OR SHATTERED WINDSHIELDS AND 
         MAJOR DENTS REQUIRING SIGNIFICANT REPAIRS. EXPECT MINOR 
         WIND DAMAGE TO MOBILE HOMES...SOME ROOFS...SIDING AND SOME 
         FENCES. TREE LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE 
         UPROOTED. DAMAGE TO POWER LINES AND SOME POWER POLES IS 
         EXPECTED. 

Locations impacted include...
Falfurrias, Falfurrias Junior High School, Pleasant Park, La Colonia
Park, Airport Road Addition, Falfurrias Fire Station, Flowella,
Brooks County Airport, Cantu Addition and Brooks County Detention
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2726 9804 2713 9805 2716 9834 2726 9834
TIME...MOT...LOC 0021Z 274DEG 12KT 2724 9827 

HAIL...1.50IN
WIND...60MPH
 
$$

69
955 
WWUS54 KBRO 210042
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
742 PM CDT SAT MAY 20 2017

TXC047-210100-
/O.CON.KBRO.SV.W.0031.000000T0000Z-170521T0100Z/
Brooks TX-
742 PM CDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN BROOKS COUNTY...

At 741 PM CDT, a severe thunderstorm was located OVER La Colonia
Park, or OVER Falfurrias, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS AND 
         MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO CROPS AND 
         TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO MOBILE 
         HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE LIMBS 
         WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED. DAMAGE TO 
         POWER LINES AND SOME POWER POLES IS EXPECTED. 

Locations impacted include...
Falfurrias, Falfurrias Junior High School, Pleasant Park, La Colonia
Park, Airport Road Addition, Falfurrias Fire Station, Flowella,
Brooks County Airport, Cantu Addition and Brooks County Detention
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2726 9804 2713 9805 2716 9822 2726 9822
TIME...MOT...LOC 0041Z 267DEG 16KT 2725 9813 

HAIL...1.00IN
WIND...60MPH
 
$$

69
867 
WWUS54 KBRO 210055
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
755 PM CDT SAT MAY 20 2017

TXC047-210105-
/O.EXP.KBRO.SV.W.0031.000000T0000Z-170521T0100Z/
Brooks TX-
755 PM CDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROOKS COUNTY
WILL EXPIRE AT 800 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail and gusty winds are still
possible with this thunderstorm.

LAT...LON 2726 9804 2713 9805 2716 9822 2726 9822
TIME...MOT...LOC 0055Z 283DEG 6KT 2725 9811 

$$

69

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:02 PM CDT, 53 minutes earlier.

Area forecast discussion, May 20, 6:02 PM CDT, 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
602 PM CDT Sat May 20 2017

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Surface observations indicate that low cloudiness has
faded and has been replaced with a widespread deck between 8.5k
and 10k feet. Given the extent of this cloudiness, it should
persist through the overnight hours. An unknown factor to monitor
through the next several hours is convection, which is forming
well north of the region and away from the aerodromes, but which
may still develop tonight if current model guidance is to be
believed. Tomorrow, lower clouds are anticpated with moderate
winds in place. Overall, VFR is likely through a majority of the
next 24 hours, if not in its entirety.
&&

.PREV DISCUSSION... /issued 249 PM CDT Sat May 20 2017/

SHORT TERM (Now through Sunday Night): Upper low over the Plains
today will continue to lift northeast through the period. Cold
front continues to slowly move south southeast across Texas,
pushing into south central Texas tonight and pulling up stationary
just north of the CWA Sunday.

Isolated showers have developed this afternoon, generally west of
Highway 281, along an area of convergence, with a low possibly
developing west of Zapata. Have increased pops for this afternoon
across this area into the 20 to 30 percent range.

Forecast for this evening and tonight remains tricky and confidence
is on the lower end, with much depending on location of front and
outflow boundaries. Isolated strong to severe thunderstorms possible
late this evening and overnight across the northern and western
zones, where SPC has maintained a Marginal Risk. Much of the
activity will be mesoscale driven, firing off on boundaries moving
into the region from the north and the west. However, a strong theta
e surge across the west, along with a weak shortwave moving across
South Texas could be enough to provide a good kick. Point forecast
soundings show deep layer shear in excess of 30 knots, along with
steepening lapse rates, that could lead to some large hail and gusty
damaging winds with any severe storm that develops. Locally heavy
rainfall is possible as well, with PWATS surging into 2 inch range
across the western counties. Multiple high res models continue to
indicate two periods of significant weather possible this evening
and tonight, the first over the northern ranchlands between 00z and
06Z, as activity moves south into the CWA and the second in the 03z
to 06z time frame with storms moving across Zapata County from
Mexico. Storms will face greater difficulty propagating east and
southward as they face stronger capping and diminishing theta e
values.

Rain chances continue during the day Sunday, with the front stalled
in the vicinity, winds out of the east and moisture increasing.
Although best support will remain north of the region, raised pops
slightly for the morning and afternoon hours as weak impulses move
through the flow. Another shortwave in the flow aloft expected to
move across South Texas Sunday evening and Sunday night, bringing in
better shower and thunderstorm chances, as well as another shot at
isolated strong to severe thunderstorms for the western and northern
zones. SPC maintains these areas in a Marginal risk for Day 2 and
this seems reasonable, given instability, effective bulk shear in
excess of 50 knots and steepening lapse rates.

LONG TERM (Monday through Saturday): 500mb trough across the
east-central United States Monday will continue to provide
unsettled weather across south Texas as a weak shortwave trough
moves across the area. Showers and thunderstorms are expected to
develop across the CWA Monday into Tuesday as a convective
boundary provides a focus for low level convergence. Will go ahead
and increase POPS Monday but rain chances should diminish from
west to east Mon night into Tuesday before elevated convection
develops Tues night in the wake of a weak cold front moving
through the Rio Grande valley late Tuesday. Drier air will finally
filter into the area Wednesday in the wake of the front and
provide slightly cooler temperatures before returning to near
normal to slightly above normal Thursday. Very warm...breezy and
relatively dry conditions are expected to prevail through the rest
of the week into the weekend as an upper level ridge builds into
the central U.S. in the wake of the 500mb low/trough moving
eastward Thursday and Friday.

MARINE (Now through Sunday Night): Conditions at Buoy 42020 at 2 PM
show east southeast winds around 8 knots and seas near 6 feet. Winds
and seas expected to continue to diminish through the remainder of
the day and into Sunday as the pressure gradient weakens across the
western Gulf of Mexico. A weakening cold front pulls up stationary
north of the lower Texas coastal waters Sunday, allowing winds to
shift to the east and lighten, with east winds running 10 to 15
knots across the Laguna Madre and around 10 knots across the Gulf
waters. Seas respond in like, lowering to 2 to 5 feet. Scattered
showers and thunderstorms possible Sunday into Sunday night.

Monday through Thursday...Light to moderate southeast winds will
prevail across the coastal waters Monday with surface low
pressure across northeast Mexico/deep south Texas and surface high
pressure across Arkansas/northern Louisiana. The pressure gradient
will be weak across the lower TX coast Tuesday as a weak cold
front moves through the coastal bend. Light south winds Tuesday
will shift to the northeast Tues night as the front moves through
the coastal waters. Light to moderate northeast winds should
prevail across the western Gulf of Mexico Wednesday before veering
to the southeast Wed night as surface high pressure across south
TX weakens and low pressure develops across west TX. The pressure
gradient is expected to strengthen Thursday with moderate to
strong southeast winds developing across the lower TX coast. SCEC
to near SCA conditions are possible Thursday as a result.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, May 20, 4:17 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
417 PM CDT Sat May 20 2017

TXZ248>257-212100-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
417 PM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.

SCATTERED THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE WITH
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WITH NUISANCE
FLOODING...ARE POSSIBLE OVER THE WESTERN AND NORTHERN AREAS OF
DEEP SOUTH TEXAS AND THE RIO GRANDE VALLEY.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES
SUNDAY THROUGH TUESDAY...AND AGAIN THURSDAY AND FRIDAY.

SCATTERED TO NUMEROUS STRONG TO SEVERE THUNDERSTORMS...WITH LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAIN WITH NUISANCE FLOODING...
ARE POSSIBLE SUNDAY THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN
SUNDAY THROUGH MONDAY NIGHT.

GMZ130-132-135-150-155-170-175-212100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
417 PM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

SMALL CRAFT ADVISORIES MAY BE NEEDED FOR ALL OR PORTIONS OF THE
LOWER TEXAS COASTAL WATERS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 20, 6:33 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Brownsville TX
633 PM CDT SAT MAY 20 2017

TXZ249-250-202345-
Brooks TX-Jim Hogg TX-
633 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JIM HOGG AND NORTHWESTERN
BROOKS COUNTIES UNTIL 645 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm NEAR
Ramirez, or 15 miles east of Hebbronville, moving northeast at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over MAINLY RURAL AREAS of eastern Jim Hogg
and northwestern Brooks Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2726 9824 2720 9848 2727 9852
TIME...MOT...LOC 2333Z 241DEG 7KT 2725 9845

69
Special weather statement, May 20, 6:44 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Brownsville TX
644 PM CDT SAT MAY 20 2017

TXZ250-210000-
Brooks TX-
644 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BROOKS COUNTY UNTIL
700 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm NEAR
Ramirez, or 16 miles east of Hebbronville, moving northeast at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over MAINLY RURAL AREAS of north central
Brooks County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2726 9823 2725 9822 2721 9845 2726 9846
TIME...MOT...LOC 2344Z 241DEG 7KT 2725 9843

69

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:33 PM CDTSpecial Weather StatementBROBrooks12 min
May 20, 6:44 PM CDTSpecial Weather StatementBROBrooks16 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.